Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 108, NWS Tallahassee, FL

August 28, 1997Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 28, 1997, 3:05 PM EDT for Thomas County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 1997, 3:05 PM EDT (19:05 UTC)
Expired
Aug 28, 1997, 3:45 PM EDT
In force
40 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Thomas County, GA

The radar

The Tallahassee radar (KTLH), 65 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 281907 RRA
SVRTLH
GAC275-281945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT THU AUG 28 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST GEORGIA
 
   ...THOMAS COUNTY
 
AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 7 MILES NORTHEAST OF THOMASVILLE MOVING TO THE SOUTHEAST AT
20 MPH. THIS STORM WILL MOVE INTO THE BOSTON AREA BY 310 PM EDT.
 
 
 
SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE
HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN.  IF YOU A2RE IN THE
PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:00 PM EDT, 5 minutes earlier.

Area forecast discussion, Aug 28, 3:00 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT THU AUG 28 1997

WK SFC TROF DROPPING DOWN FM AL/GA TOUCHED OFF WDLY SCT TSRA...
THIS ACTIVITY XPCTD TO CONTINUE INTO EARLY EVE AS DPICTD IN 12Z ETA
MDL AS WELL AS 06Z TLH MM5 MDL RUN. OTW NOT A GREAT DEAL OF DIFFERENCE
IN SYNOP SCENARIO FM YDA XCPT FOR STEADILY INCRG LLVL MSTR. SFC WNDS
WL CONT MOSTLY FM NW DIR THRU 48 HRS WITH ETA MDL INDICATING DCRG
MEAN RH AFT SFC TROF AND UPR LVL VORT AXIS PASSES THRU AFT 00Z FRI.

DESPITE GENLY OFFSHORE FLO... ENUF LLVL MSTR HAS NOW ACCUMULATED...
WITH PW APRCH 1.5 IN... THAT FEEL SCT POPS WARRANTED FOR FRI AS SEA
BRZ OR MESO BNDYS SHUD PROVIDE ENUF LLVL FORCING TO PRODUCE THIS
ACTIVITY DURING LATE AFTERNOONS. IN OTHER WORDS.. THE STONE TABLET
FORECAST HAS ALL BUT RETURNED AFTER A SHORT HIATUS.

FWC GUIDNC HAS BEEN RUNNING A LITTLE BIT WETTER THAN USUAL BUT AGREE
IN GENERAL WITH THESE FIGURES. TEMPS LOOK GOOD.

4

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.